Iowa, 2021

Funnel Clouds in Iowa, July 17, 2021

July 17, 2021 · NWS DMX · 3 events in 3 counties and zones

A disorganized region of high pressure was situated northeast of the area with a ribbon of Gulf moisture trapped beneath it. Diurnal heating produced just enough low level instability for a cumulus field to develop across northern Iowa, which developed a few funnel clouds in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A disorganized region of high pressure was situated northeast of the area with a ribbon of Gulf moisture trapped beneath it. Diurnal heating produced just enough low level instability for a cumulus field to develop across northern Iowa, which developed a few funnel clouds in the evening hours. 0-3 km CAPE was around 100-150 J/kg, allowing for low level stretching.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 17, 5:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 PM CDT Sat Jul 17 2021

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 236 PM CDT Sat Jul 17 2021

High pressure situated over the western Great Lakes will continue to
settle slowly southwest over the next few days. This high is not the
most clean system with a ribbon of moisture trapped beneath it with
a fair amount of cumulus around most of the edges. A few showers
have developed over far southwest Iowa today and into southeast
Nebraska. A ribbon of slightly agitated cumulus showing up on
satellite over northeast Iowa that are also faintly showing up as
radar returns. A few high res solutions trying to develop shows over
parts of northern Iowa yet this afternoon. It is possible an
isolated small shower does develop but at this point probably not
worth painting a broad 20 pop across the area. The diurnal cumulus
will diminish this evening then looking at the potential for more
areas/patches of fog overnight, mainly favored in the river valley
areas but not too dissimilar than this morning.

Sunday will be similar to today with highs in the low 80s and with
some cumulus development. Again, low chances for a few showers to
develop by the afternoon as a weak system moves in from the east and
into southeast Iowa. Still with such a weakly forced system, tough
to add widespread low pops for this. The fog potential will likely
last into Sunday night into Monday morning and again Monday night as
the high moves overhead. Possible at some point that widespread fog
to even dense fog will eventually become possible and may become the
main impactful weather early in the forecast.

The western upper high will gradually nudge further east Tuesday and
through the rest of the week and the surface high will begin to
depart to the east. As this occurs, the return of southern flow and
gradually increasing temperatures aloft arrive with the thermal
ridge inching closer. This will lead to temperatures increasing
through the week with highs reaching the 90s by Thursday. The one
caveat during this time is a couple backdoor boundaries that may
clip into northeast Iowa on Wednesday and again late in the week
that could lead to some convection and also cooler weather on the
northeast side of the boundary. A more realistic chance for storms
may arrive next weekend as the upper flow becomes more
progressive.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 626 PM CDT Sat Jul 17 2021

A few cumulus clouds are currently present, but these will
dissipate shortly after sunset. Patchy fog is possible early in
the morning on Sunday. At this time, hard to pinpoint if this
would impact any terminals directly, thus will leave mostly out
of the 00z TAFs. Quiet weather conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Jul 17, 2:13 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
313 PM CDT Sat Jul 17 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
313 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 162 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winnebago

When
July 17, 6:00 PM CST
Where
Winnebago County, 2.89 mi NW of Thompson
Reported by
Public
Coordinates
43.400, -93.820

Social media report of a funnel cloud north of Thompson. Time adjusted based on radar data.

Funnel Cloud, Hamilton

When
July 17, 7:35 PM CST
Where
Hamilton County, 2.55 mi E of Ellsworth
Reported by
Public
Coordinates
42.320, -93.530

Funnel cloud reported east of I-35, west of Radcliffe.

Funnel Cloud, Franklin

When
July 17, 7:42 PM CST
Where
Franklin County, 3.75 mi NE of Dows
Reported by
Public
Coordinates
42.690, -93.450

Funnel cloud just north of Dows along I-35. Report via social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971573, 971574, 971575.